Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS La Crosse, WI

May 8, 2006Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2006, 7:20 PM CDT for Fillmore County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 7:20 PM CDT (00:20 UTC)
Expired
May 8, 2006, 8:15 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

What was reported inside it

TimeReportWhereRemark
May 8, 7:28 PM CDTHAIL 0.751 W Ostrander, MN
May 8, 7:36 PM CDTHAIL 1Ostrander, MN
May 8, 8:00 PM CDTHAIL 0.753 Sw Spring Valley, MN
May 8, 8:03 PM CDTHAIL 1Cherry Grove, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090020
SVRARX
MNC045-090115-
/O.NEW.KARX.SV.W.0017.060509T0020Z-060509T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
720 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 815 PM CDT

* AT 715 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
  LOCATED 6 MILES SOUTHWEST OF SPRING VALLEY...OR ABOUT 20 MILES WEST
  OF PRESTON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING VALLEY AROUND 730 PM...
  WYKOFF AROUND 750 PM...
  FORESTVILLE STATE PARK AROUND 755 PM...
  FOUNTAIN AROUND 810 PM...
  PRESTON AROUND 815 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 090030
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON MAY 8 2006

MNC045-090115-
/O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/
FILLMORE MN-
730 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN FILLMORE COUNTY...

AT 728 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING PENNY SIZE HAIL IN OSTRANDER. THIS STORM WAS MOVING EAST 
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETNA AROUND 735 PM...
  CHERRY GROVE AND WYKOFF AROUND 745 PM...
  FORESTVILLE STATE PARK AND GREENLEAFTON AROUND 755 PM...
  CARIMONA AROUND 805 PM...
  FOUNTAIN AROUND 810 PM...

LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208

$$

BOYNE
000 
WWUS53 KARX 090036
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT MON MAY 8 2006

MNC045-090115-
/O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/
FILLMORE MN-
735 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN FILLMORE COUNTY...

AT 728 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING PENNY SIZE HAIL IN OSTRANDER. THIS STORM WAS MOVING EAST 
AT 15 MPH.

AT 730 PM...HALF INCH DIAMETER HAIL WAS REPORTED 2 MILES WEST OF 
SPRING VALLEY.

AT 732 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ETNA...OR 15 MILES WEST OF PRESTON...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY GROVE AND WYKOFF AROUND 745 PM...
  FORESTVILLE STATE PARK AND GREENLEAFTON AROUND 755 PM...
  CARIMONA AROUND 805 PM...
  FOUNTAIN AROUND 810 PM...
  PRESTON AND HUTTON AROUND 815 PM...

LAT...LON 4367 9246 4357 9246 4354 9205 4385 9208

$$

BOYNE
000 
WWUS53 KARX 090043
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT MON MAY 8 2006

MNC045-090115-
/O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/
FILLMORE MN-
743 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL FILLMORE COUNTY...

AT 736 PM...SPOTTERS REPORTED PENNY TO QUARTER SIZE HAIL IN 
OSTRANDER.

AT 742 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ETNA...OR 13 MILES WEST OF PRESTON...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENLEAFTON AROUND 750 PM...
  FORESTVILLE STATE PARK AROUND 755 PM...
  CARIMONA AROUND 800 PM...
  FOUNTAIN AROUND 805 PM...
  PRESTON AROUND 810 PM...

LAT...LON 4367 9238 4358 9238 4354 9205 4377 9207

$$

BOYNE
000 
WWUS53 KARX 090050
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT MON MAY 8 2006

MNC045-090115-
/O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/
FILLMORE MN-
749 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN FILLMORE COUNTY...

AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR CHERRY GROVE...OR 10 MILES SOUTHWEST OF
PRESTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARIMONA AROUND 755 PM...

LAT...LON 4365 9231 4357 9230 4354 9205 4369 9206

$$

BOYNE
000 
WWUS53 KARX 090101
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT MON MAY 8 2006

MNC045-090115-
/O.CON.KARX.SV.W.0017.000000T0000Z-060509T0115Z/
FILLMORE MN-
801 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN FILLMORE COUNTY...

AT 758 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR GREENLEAFTON...OR 9 MILES SOUTHWEST OF
PRESTON...MOVING EAST AT 15 MPH.

LAT...LON 4364 9225 4357 9224 4355 9211 4367 9211

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:35 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON MAY 8 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION
PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL
CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST.

18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR
WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN
KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD
OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS
ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN.

12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF
THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS
WE MOVE BEYOND WEDNESDAY.  NAM FASTER IN BRINGING IN COOL AIR SURGE.
MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD.

SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS
EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE
FORECAST AREA.  SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING
CONVECTIVE POTENTIAL.  EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS
NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST
INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE
CHANCES AT A MINIMUM.  WITH INABILITY TO PIN DOWN THE CHANCES THIS
EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY.
BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE
BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS
WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO
PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE
AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT.  MORE
SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO
THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND
THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION
WRAPPING BACK WEST INTO THE AREA FROM THE EAST.

.LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY

ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER
TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO
THE WEEKEND.  SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN
CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT
TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS
EFFECTS LONGER FOR THE AREA.  BUT STILL SOME UNCERTAINTY ON JUST HOW
LONG IT WILL HANG AROUND.  OPTED NOT TO ADD ADDITIONAL RAIN CHANCES
BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED.  IN FACT...IF THIS TREND
CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON
THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE
CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO
THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION
THAT FALLS WILL START OUT AS SNOW ALOFT.  MODEL SOUNDINGS TODAY SHOW
A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH
WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND.
AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS
TIME...BUT IT CONTINUES TO BEAR WATCHING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, May 8, 4:15 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON MAY 8 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK FROM THE NORTHERN PLAINS TO ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. INSTABILITY WILL BE
ON THE INCREASE JUST AHEAD OF THE FRONT...AND COULD FAVOR SEVERE
THUNDERSTORM DEVELOPMENT FROM WESTERN MINNESOTA SOUTHWARD. HOWEVER...
AS THESE THUNDERSTORMS MOVE EASTWARD INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TONIGHT...THEY WILL MOVE INTO A MORE STABLE
ENVIRONMENT...AND THE THREAT FOR SEVERE WEATHER WILL DECREASE.
INITIALLY...MOISTURE RETURN WELL AHEAD OF THE FRONT WILL FIRE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS
ACTIVITY. TONIGHT...THE EXPECTED LINE OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT WILL APPROACH THE REGION. AGAIN THOUGH...THE
INSTABILITY WILL BE MUCH WEAKER...LIMITING THE THREAT FOR SEVERE
WEATHER. CURRENTLY...IF ANY SEVERE WEATHER WOULD DEVELOP...THE BEST
CHANCES LOCALLY WOULD BE WEST OF THE MISSISSIPPI RIVER...AND AFTER
9 PM TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TONIGHT...MAINLY WEST OF THE
MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, May 8, 6:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 N LYLE                43.52N 92.94W
05/08/2006  E0.75 INCH       MOWER              MN   LAW ENFORCEMENT

            HAIL COVERED HWY 218

&&

ELSEN
Local storm report, May 8, 6:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ROSE CREEK              43.60N 92.83W
05/08/2006  E0.75 INCH       MOWER              MN   LAW ENFORCEMENT

&&

ELSEN
Local storm report, May 8, 6:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 N ADAMS               43.58N 92.72W
05/08/2006  E1.00 INCH       MOWER              MN   TRAINED SPOTTER

&&

ELSEN

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSevere Thunderstorm WarningARXFillmore63 min
May 8, 9:11 PM CDTSevere Thunderstorm WarningARXFillmore34 min
May 8, 9:34 PM CDTSevere Thunderstorm WarningARXHouston56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.